Homer is a 58 year old male Caucasian who farms in the community. He seeks treatment in the clinic today for complaints of weakness. Homer states that for the past two weeks he has not had any �pep� and that he feels �too tired to finish chores�. His past history includes COPD and hypertension. He admits to a forty-year history of smoking cigarettes, and continues to smoke � ppd. Homer denies chest pain or shortness of breath. Homer has brought his current medications with him, which include: ASA 81 mg daily, Hydrochlorothiazide 50 mg daily, and Aloe Latex (oral herbal). He states to take �a swig� of Aloe daily �for my stomach�. Homer denies any allergies to medications.
? Share your thoughts on possible reasons for Homer�s weakness.
? What information would be important to gather from this patient?
? What tests or procedures would be important to perform?
A physical assessment reveals Homer�s vital signs: T-37.1, P-120, R-24, and BP-108/76. His heart rate is irregular and an EKG demonstrates atrial fibrillation with a rate of 140 bpm. The provider admits Homer to the hospital medical telemetry unit. Standard orders are written for blood tests and cardiac monitoring. His current medications are to continue while he is hospitalized, along with: Digoxin 0.5 mg IV every 6 hours times four, then 0.25 mg by mouth daily.
? Share any concerns you may have regarding these orders.
? What steps would you take in carrying out Homer�s plan of care?
Homer�s lab values are: Hemoglobin 14 (13.5-17.5), Hematocrit 40 (38.8-50), Na 140 (135-145), K 4.6 (3.6-4.8), BUN 18 (7-18), Creatinine 1.3 (0.8-1.3)
? Share any concerns you may have regarding these values.
After the fourth dose of digoxin intravenously, Homer�s heart rate drops to 45 bpm, sinus bradycardia with occasional PVCs. He is complaining of nausea and states to feel �sicker than when I came in.�
? Share your thoughts regarding this condition change.
? What tests, actions, or procedures�if any�should be performed?
? Outline the mechanism of action of the drugs indicated in this patient.
? List potential drug interactions.